Missouri, 2025Tornadoes and Hail in Missouri, May 16, 2025
May 16, 2025 · NWS PAH · 24 events in 9 counties and zones
A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 10
- Property damage
- $16 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well. Low-level winds strengthened during the afternoon to 50kts at 850mb. Following the early AM convection, ample sunshine allowed for a very unstable airmass to develop with CAPE of 3000-4000J/kg with deep layer shear of 65-70kts. Late afternoon, STP peaked at 9 near the Wabash/Ohio River confluence with effective SRH of 300-400m2/s2. Mid-level lapse rates peaked at 8-8.5C/km for much of the Quad State with significant hail parameter of 3-5 mid-afternoon and DCAPE peaking at 1200-1500J/kg. Initial storm formation was discrete with very large hail and tornadoes, with storms becoming more linear later in the evening with the approach of a cold front.
The afternoon supercells produced three tornadoes, one of which was a 16 mile EF-3 track from Stoddard County to Scott County which resulted in 2 fatalities and 10 injuries in Scott County, along with over a dozen homes heavily damaged or destroyed. Both fatalities occurred on Sloanville Drive west of Sandywoods, with those areas receiving the worst of the damage. An EF-1 tornado occurred east of Morley in Scott County, and an EF-2 tornado occurred east of Burfordville in Cape Girardeau County. Numerous hail reports were submitted with the supercell storms including baseball size hail in Arab and tennis ball size hail northwest of Van Buren. Towards the evening hours, straight-line wind damage occurred as the storms took on a more linear structure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 10:49 AM CST, 2 hours 41 minutes earlier. Its key messages:
- A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
- More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 10:49 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1149 AM CDT Fri May 16 2025
.KEY MESSAGES...
- A significant dangerous severe weather outbreak is expected
this afternoon into this evening. All severe hazards are in
play...including strong/intense, and potentially long tracked
tornadoes, widespread and potentially significant damaging
wind, and large and damaging hail. The inherent risk of
flooding from very heavy rain will be more localized.
- More stormy weather returns early next week with severe
weather potential again Tuesday.
&&
.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025
As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornaodes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.
We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1148 AM CDT Fri May 16 2025
Developing/active convection will offer a potpourri of
restrictions to flight terminal forecasts this package,
particularly thru 06Z. Strong to potentially severe storms are
anticipated at all terminals during the afternoon and into the
evening hours, when most restrictions to CIGS/VSBYS will exist,
and hail and strong/storm gusty winds are included in the
forecast. After 06z, cold fropa should scour clouds out with a
look to returning Visual Flight Rules without exemptions
by/before Saturday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 16, 10:17 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated later today into tonight.
In the hours before
Special weather statement, May 16, 7:59 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
859 AM CDT Fri May 16 2025
KYZ009-012-017-021-022-161500-
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Murray, Cadiz, Hopkinsville, Greenville,
and Elkton
859 AM CDT Fri May 16 2025
...Strong Thunderstorms This Morning...
At 859 AM CDT, Paducah radar detected scattered thunderstorms,
some strong, across portions of western Kentucky.
These storms are producing frequent lightning, heavy rain, and may
also have some small hail. The strongest storms that just moved
across Calloway county produced pea to dime sized hail in the
southern part of the county, according to local officials.
In addition, heavy rain may cause localized street and low land
flooding.
Special weather statement, May 16, 1:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
215 PM CDT Fri May 16 2025
MOZ086-087-100-110-111-162115-
Bollinger-Cape Girardeau-Wayne MO-Stoddard-Scott-
Including the cities of Marble Hill, Cape Girardeau, Jackson,
Piedmont, Bloomfield, and Sikeston
215 PM CDT Fri May 16 2025
...Dangerous Storms with Strong Tornadoes Possible this Afternoon...
Several dangerous storms capable of producing tornadoes are
moving into southeast Missouri. Tornado warnings are in effect
and the storms are in a very favorable environment to produce
strong tornadoes. Conditions are expected to remain highly
favorable for severe weather and tornadoes, potentially strong
tornadoes this afternoon into this evening.
The current tracks of these dangerous storms would bring them
within the vicinity of the following communities:
Greenville around 3:00 pm
Zalma around 3:20 pm
Chaffee around 3:40 pm
Cape Girardeau around 4 pm
These storms are moving east at nearly 60 mph. If you receive a
Tornado Warning for your area act quickly!
Event by event
15 hail, 4 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Carter
- When
- May 16, 1:30 PM CST to 1:44 PM CST
- Where
- Carter County, 1.66 mi NW of Van Buren to 5.35 mi N of Chilton
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.019, -91.039
Very large hail associated with an eastward moving supercell in Carter County produced 2.5 inch hail on Hwy M northwest of Van Buren and 2 inch hail near the intersection of Hwy U and US-60.
Funnel Cloud, Carter
- When
- May 16, 1:34 PM CST
- Where
- Carter County, 0.54 mi NW of Van Buren Muni Arpt
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.004, -91.008
A funnel cloud was spotted near Van Buren.
Hail, Wayne
- When
- May 16, 1:50 PM CST to 1:51 PM CST
- Where
- Wayne County, 1.75 mi SE of Piedmont to 1.79 mi ESE of Piedmont
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.151, -90.700
Multiple quarter size hail reports were received out of Piedmont on the far northern end of a supercell storm.
Hail, Wayne
- When
- May 16, 1:55 PM CST to 1:59 PM CST
- Where
- Wayne County, 1 mi ESE of Mill Spg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.062, -90.684
A photo of ping-pong ball size hail was reported by the public on a broadcast media social media page. Mill Spring was in the heavy rain and hail portion of an eastward tracking supercell.
Thunderstorm Wind, Wayne
- When
- May 16, 2:05 PM CST
- Where
- Wayne County, Williamsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.970, -90.550
Tree tops were broken off large trees in Williamsville which was in the hook echo portion of a supercell storm.
Hail, Stoddard
- When
- May 16, 2:32 PM CST
- Where
- Stoddard County, 1.72 mi NE of Paxico
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.966, -90.147
Ping pong ball size hail was measured near Puxico as a supercell storm moved eastward through the area.
Hail, Bollinger
- When
- May 16, 2:34 PM CST
- Where
- Bollinger County, 0.49 mi SSE of Arab
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 37.093, -90.077
Hail estimated at up to baseball size was reported in Arab. No damages were noted in this report.
Hail, Bollinger
- When
- May 16, 2:42 PM CST
- Where
- Bollinger County, 2.82 mi NNW of Hurricane
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.459, -90.034
Hail estimated at up to one inch diameter was reported south of Patton.
Hail, Stoddard
- When
- May 16, 2:42 PM CST
- Where
- Stoddard County, 0.93 mi ESE of Advance
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.094, -89.905
Hail up to golf ball size was estimated in Advance as a supercell storm progressed eastward through northern Stoddard County.
Tornado, Stoddard
- When
- May 16, 2:54 PM CST to 2:58 PM CST
- Where
- Stoddard County, 1.24 mi ESE of Shady Dell to 2.28 mi SE of Himmel
- Rating
- EF2
- Path length
- 3.46 mi
- Path width
- 75 yd
- Continued into
- Scott, Mo (PAH)
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.964, -89.779
A 16 mile long EF3 tornado (peak of EF2 in Stoddard County) started in eastern Stoddard County along County Highway Y, approximately 5 miles southeast of Bell City. It removed a roof of a house shortly after touching down and then continued eastward into Scott County. Estimated peak winds for the Stoddard County portion of the tornado were 115mph.
Tornado, Scott
- When
- May 16, 2:58 PM CST to 3:15 PM CST
- Where
- Scott County, 2.62 mi WSW of Crowder to 1.32 mi SW of Porter
- Rating
- EF3
- Path length
- 12.64 mi
- Path width
- 200 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 10 direct, 0 indirect
- Property damage
- $15 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.961, -89.716
A 16 mile long EF3 tornado started in eastern Stoddard County along County Highway Y, tracking eastward into Scott County. As it crossed Highway 61, it damaged approximately 10 power poles. The worst damage was found in the Sloanville Drive area where numerous homes were heavily damaged or completely destroyed, this included a brick home and several mobile homes. Two fatalities occurred along this|road. Numerous more homes were either significantly damaged or completely destroyed west of I-55 in Sandywoods, with the tornado continuing east to Woodhaven Estates. Dozens of trees were snapped or uprooted. Many outbuildings suffered some degree of damage or were a complete loss. Max width was 200 yards. The tornado lifted just east of Highway O about 3 miles west of Diehlstadt. There were 10 injuries with this tornado as well.
Tornado, Cape Girardeau
- When
- May 16, 3:03 PM CST to 3:05 PM CST
- Where
- Cape Girardeau County, 2.07 mi E of Burfordville to 2.45 mi N of Tilsit
- Rating
- EF2
- Path length
- 1.39 mi
- Path width
- 225 yd
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.365, -89.783
An EF2 tornado, with max winds of 125mph, touched down about 1.5 miles east of Burfordville in Cape Girardeau County. It tracked east for about 1.4 miles before lifting 3 miles east of Burfordville. The worst damage occurred along County Road 363 where a home suffered significant roof damage. Further east along County Road 343 there was an outbuilding with significant damage along with a mobile home that had minor damage. Several trees were uprooted along the path as well. Debris was lofted far enough to be spotted near the intersection of MO-72 and County Road 335.
Hail, Carter
- When
- May 16, 3:53 PM CST
- Where
- Carter County, 2.95 mi WNW of Fremont
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.965, -91.220
EM relayed a fire department report of hail measured to nickel size 3 miles west of Fremont.
Hail, Perry
- When
- May 16, 4:29 PM CST to 4:31 PM CST
- Where
- Perry County, 0.61 mi WNW of Perryville to 0.71 mi E of Perryville
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.722, -89.881
Golf ball size hail was measured on the south side of Perryville, while multiple dime size hail reports came in near the city center.
Hail, Scott
- When
- May 16, 5:24 PM CST
- Where
- Scott County, 0.51 mi SE of Morley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.045, -89.614
A spotter's relative in Morley reported individual hailstones up to golf ball size, with enough hailstones falling for the ground to accumulate to around an inch thick. Hail fell in the leading portion of the supercell storm, ahead of the hook echo.
Hail, Scott
- When
- May 16, 5:39 PM CST
- Where
- Scott County, 0.69 mi N of Kelso
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.190, -89.550
Golf ball size hail was measured in Kelso on the north end of an eastward propagating supercell.
Tornado, Scott
- When
- May 16, 5:40 PM CST to 5:42 PM CST
- Where
- Scott County, 2.78 mi S of Benton to 3.6 mi SSE of Benton
- Rating
- EF1
- Path length
- 1.31 mi
- Path width
- 100 yd
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.060, -89.562
An EF1 tornado, with max winds of 110mph, touched down approximately 2.5 miles south of Benton in northern Scott County. It was on the ground for 1.3 miles before lifting just west of I-55 about 3.5 miles southeast of Benton. Total destruction of a detached garage/barn occurred along Highway 403. Several trees were snapped or uprooted along with a few other farm buildings being damaged. Max width was 100 yards.
Hail, Ripley
- When
- May 16, 5:50 PM CST
- Where
- Ripley County, 2.21 mi NW of Purman
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.545, -90.775
Hail measured to quarter size was reported on County Rd E-2, north of Currentview.
Hail, Stoddard
- When
- May 16, 5:53 PM CST
- Where
- Stoddard County, 2.56 mi W of Dexter
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.803, -89.996
Hail measured to nickel size was reported at Hwy AD in Dexter.
Hail, Ripley
- When
- May 16, 6:01 PM CST
- Where
- Ripley County, 4.02 mi ESE of Glenn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.499, -90.612
Hail estimated to quarter size and wind gusts estimated to 55mph occurred on Hwy W south of Naylor near the MO-AR state line.
Hail, Butler
- When
- May 16, 6:06 PM CST
- Where
- Butler County, 1.98 mi SW of Neelyville
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.547, -90.521
Hail was estimated at 1-2 inches with wind gusts up to 50 mph in Neelyville.
Thunderstorm Wind, Butler
- When
- May 16, 6:18 PM CST
- Where
- Butler County, 1.21 mi ESE of Qulin
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 36.595, -90.249
Multiple trees were downed by straight-line winds in Qulin. The highest measured gust in the area was 55mph, measured by a spotter.
Thunderstorm Wind, Cape Girardeau
- When
- May 16, 6:35 PM CST
- Where
- Cape Girardeau County, 0.86 mi N of Cape Girardeau
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.312, -89.532
Multiple trees were uprooted, while others lost branches, at Southeast Missouri State University campus.
Thunderstorm Wind, Butler
- When
- May 16, 6:38 PM CST
- Where
- Butler County, 1.28 mi E of Junland
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 36.772, -90.257
Mesonet site UP918 near Junland.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
- Damaging Winds and Lightning Strike in Indiana, May 16, 2025$334,000 · 70 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272722, 1272725, 1272730, 1272732, 1272736, 1272836, 1272838, 1272738, 1272837, 1273030, 1273038, 1273019, 1272843, 1272846, 1272853, 1272848, 1273021, 1272855, 1272866, 1272869, 1272873, 1272885, 1272878, 1272882.